To the Editor.—
An article entitled "Interaction Between Oral Contraceptives and Griseofulvin" appeared in the British Medical Journal in 1984.1 This article suggested that systemic administration of griseofulvin in 22 women may have increased the metabolism, or, at any rate, decreased the effectiveness of the estrogen that was being used as part of a contraceptive pill. As a result, 15 patients experienced transient intermenstrual bleeding and five had amenorrhea; unintended pregnancies were reported in two other patients. In four women, two with intermenstrual bleeding and two with amenorrhea, a second exposure to griseofulvin resulted in recurrence of the original reaction. The authors did not state the formulation of griseofulvin (ie, ultramicrofine, microcrystalline, and so on) employed.Of the two women with unintended pregnancy, one had used high-dose oral contraception for 15 months and had been receiving 500 mg/day of griseofulvin for 2½ months. She also received co-trimoxazole for one
Catalano PM, Blank H. Griseofulvin-Oral Contraceptive Interaction. Arch Dermatol. 1985;121(11):1381. doi:10.1001/archderm.1985.01660110029007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: